Alert archive / Texas / Flash Flood Watches in 2016

Flash Flood Watch 9, NWS Austin/San Antonio, TX

December 3, 201612 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood watch at Dec 3, 2016, 2:51 PM CST for 12 counties in Texas. It took effect at Dec 3, 2016, 10:00 PM CST. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2016, 2:51 PM CST (20:51 UTC)
In effect from
Dec 3, 2016, 10:00 PM CST
Expired
Dec 5, 2016, 6:00 AM CST
In force
32 hr
Issued by
NWS Austin/San Antonio, TX
Flood severity
None

Counties Bandera County, TX, Bastrop County, TX, Bexar County, TX, Caldwell County, TX, Comal County, TX, Fayette County, TX, Gonzales County, TX, Guadalupe County, TX, Lavaca County, TX, Lee County, TX, Medina County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 16 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2016-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2016-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
518 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WGUS64 KEWX 032051
FFAEWX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
251 PM CST SAT DEC 3 2016

TXZ187-193-194-204>209-221-223-225-041100-
/O.NEW.KEWX.FF.A.0009.161204T0400Z-161205T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANDERA-BASTROP-LEE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-
WILSON-GONZALES-LAVACA-
INCLUDING THE CITIES OF...BANDERA...BASTROP...GIDDINGS...HONDO...
SAN ANTONIO...NEW BRAUNFELS...SEGUIN...LOCKHART...LA GRANGE...
FLORESVILLE...GONZALES...HALLETSVILLE
251 PM CST SAT DEC 3 2016

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CST THIS EVENING
THROUGH LATE SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL TEXAS... 
  INCLUDING THE FOLLOWING AREAS...BANDERA...BASTROP...BEXAR... 
  CALDWELL...COMAL...FAYETTE...GONZALES...GUADALUPE...LAVACA... 
  LEE...MEDINA AND WILSON. 

* FROM 10 PM CST THIS EVENING THROUGH LATE SUNDAY NIGHT

* WIDESPREAD MODERATE RAIN SHOWERS ALONG WITH ISOLATED
  THUNDERSTORMS ARE EXPECTED SATURDAY EVENING THROUGH LATE SUNDAY
  MORNING. ANOTHER ROUND OF MODERATE TO LOCALLY HEAVY RAINFALL IS
  EXPECTED SUNDAY EVENING INTO EARLY MONDAY MORNING. RAINFALL
  TOTALS OF 1 TO 2 INCHES WITH ISOLATED AMOUNTS UP TO 4 INCHES ARE
  EXPECTED THROUGH EARLY MONDAY MORNING. SOILS ACROSS THE WATCH
  AREA ARE SATURATED AND ANY ADDITIONAL MODERATE TO HEAVY
  RAINFALL WILL LEAD TO RAPID RUNOFF AND POSSIBLE FLASH FLOODING.

* SMALL STREAMS AND CREEKS COULD EXPERIENCE FLOODING AND RESULT 
  IN FLOODED LOW WATER CROSSINGS. NEVER DRIVE ACROSS A ROAD 
  COVERED IN WATER. TURN AROUND...DON'T DROWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
3 follow-up statements
251 
WGUS64 KEWX 041054
FFAEWX

FLOOD WATCH
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
454 AM CST SUN DEC 4 2016

TXZ187-193-194-204>209-221-223-225-042200-
/O.CON.KEWX.FF.A.0009.000000T0000Z-161205T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANDERA-BASTROP-LEE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-
WILSON-GONZALES-LAVACA-
INCLUDING THE CITIES OF...BANDERA...BASTROP...GIDDINGS...HONDO...
SAN ANTONIO...NEW BRAUNFELS...SEGUIN...LOCKHART...LA GRANGE...
FLORESVILLE...GONZALES...HALLETSVILLE
454 AM CST SUN DEC 4 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTH CENTRAL TEXAS...INCLUDING THE FOLLOWING 
  AREAS...BANDERA...BASTROP...BEXAR...CALDWELL...COMAL... 
  FAYETTE...GONZALES...GUADALUPE...LAVACA...LEE...MEDINA AND 
  WILSON. 

* THROUGH LATE TONIGHT

* LIGHT RAIN WILL BE POSSIBLE TODAY WITH ANOTHER ROUND OF MODERATE
  TO LOCALLY HEAVY RAINFALL EXPECTED THIS EVENING INTO EARLY
  MONDAY MORNING. RAINFALL TOTALS OF 1 TO 3 INCHES WITH ISOLATED
  HIGHER AMOUNTS CAN BE EXPECTED. SOILS ACROSS THE WATCH AREA ARE
  SATURATED AND ANY ADDITIONAL MODERATE TO HEAVY RAINFALL WILL
  LEAD TO RAPID RUNOFF AND POSSIBLE FLASH FLOODING.

* SMALL STREAMS AND CREEKS COULD EXPERIENCE FLOODING AND RESULT 
  IN FLOODED LOW WATER CROSSINGS. NEVER DRIVE ACROSS A ROAD 
  COVERED IN WATER. TURN AROUND...DON'T DROWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
851 
WGUS64 KEWX 042100
FFAEWX

FLOOD WATCH
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 PM CST SUN DEC 4 2016

TXZ194-209-225-042200-
/O.CAN.KEWX.FF.A.0009.000000T0000Z-161205T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE-FAYETTE-LAVACA-
INCLUDING THE CITIES OF...GIDDINGS...LA GRANGE...HALLETSVILLE
300 PM CST SUN DEC 4 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR FAYETTE...LAVACA...AND LEE COUNTIES HAS
BEEN CANCELLED. ALTHOUGH AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS
EXPECTED THROUGH MONDAY MORNING...MOST OF THIS SHOULD FALL OVER
SEVERAL HOURS AS MODERATE SHOWERS WITH ONLY A FEW EMBEDDED
THUNDERSTORMS. THEREFORE...RAIN RATES SHOULD REMAIN LOW ENOUGH
FOR THESE AREAS TO HANDLE THE ADDITIONAL RAINFALL ON TOP OF THE 1
TO 3 INCHES THEY HAVE RECEIVED SINCE FRIDAY. 

$$

TXZ187-193-204>208-221-223-051200-
/O.CON.KEWX.FF.A.0009.000000T0000Z-161205T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANDERA-BASTROP-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-WILSON-
GONZALES-
INCLUDING THE CITIES OF...BANDERA...BASTROP...HONDO...
SAN ANTONIO...NEW BRAUNFELS...SEGUIN...LOCKHART...FLORESVILLE...
GONZALES
300 PM CST SUN DEC 4 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTH CENTRAL TEXAS...INCLUDING THE FOLLOWING 
  AREAS...BANDERA...BASTROP...BEXAR...CALDWELL...COMAL... 
  GONZALES...GUADALUPE...MEDINA AND WILSON. 

* THROUGH LATE TONIGHT

* LIGHT RAIN WILL BE POSSIBLE THIS AFTERNOON WITH ANOTHER ROUND
  OF MODERATE TO LOCALLY HEAVY RAINFALL EXPECTED THIS EVENING INTO
  EARLY MONDAY MORNING. RAINFALL TOTALS OF 1 TO 2 INCHES WITH VERY
  ISOLATED HIGHER AMOUNTS CAN BE EXPECTED. SOILS ACROSS THE WATCH
  AREA ARE SATURATED AND ANY ADDITIONAL MODERATE TO HEAVY RAINFALL
  WILL LEAD TO RAPID RUNOFF AND POSSIBLE FLASH FLOODING.

* SMALL STREAMS AND CREEKS COULD EXPERIENCE FLOODING AND RESULT 
  IN FLOODED LOW WATER CROSSINGS. NEVER DRIVE ACROSS A ROAD 
  COVERED IN WATER. TURN AROUND...DON'T DROWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
577 
WGUS64 KEWX 051151
FFAEWX

FLOOD WATCH
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
551 AM CST MON DEC 5 2016


TXZ187-193-204>208-221-223-051300-
/O.EXP.KEWX.FF.A.0009.000000T0000Z-161205T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANDERA-BASTROP-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-WILSON-
GONZALES-
INCLUDING THE CITIES OF...BANDERA...BASTROP...HONDO...
SAN ANTONIO...NEW BRAUNFELS...SEGUIN...LOCKHART...FLORESVILLE...
GONZALES
551 AM CST MON DEC 5 2016

...FLASH FLOOD WATCH WILL EXPIRE AT 6 AM CST EARLY THIS MORNING...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL TEXAS WILL
EXPIRE AT 6 AM CST EARLY THIS MORNING. LIGHT RAIN WILL END LATER
TODAY AND THE THREAT FOR FLASH FLOODING HAS DECREASED. SOME LOW
WATER CROSSINGS ARE LIKELY TO REMAINED CLOSED. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Dec 3, 11:58 AM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Dec 3, 11:58 AM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1158 AM CST Sat Dec 3 2016

.AVIATION.../18Z TAFS/
Widespread showers with very isolated thunderstorms that combined
are producing only a few lightning strikes per hour continue to
blanket the region. IFR ceilings generally prevail across the
region, but all sites continue to experience brief MVFR or VFR
ceilings and reduced visibilities with the heavier showers. This
shower activity will begin to decrease in coverage by the middle
of the afternoon as isentropic ascent gradually weakens to allow
for a relative lull. Although a strike or two is possible at our
TAF sites due to elevated instability aloft, the chances are too
low at all sites to include in the TAFs and will amend as needed.

Hi-res model guidance consistently increases shower coverage with
a few isolated thunderstorms overnight as SW-NE oriented
isentropic ascent strengthens and possibly a weak shortwave
disturbance moves through the region. Coverage will begin to
increase between 3-6Z in the Rio Grande Plains and possibly DRT
before expanding northeast into the I-35 TAF sites by 6-9Z.
Although thunderstorms will be possible, chances are still too low
to prevail in the TAF and have chosen for now just to increase
rainfall intensities and decrease visibilities overnight. Rain
showers should decrease in coverage and intensity by late tomorrow
morning before the final wave of increased shower and thunderstorm
activity occurs later on Sunday just beyond the TAF period.

&&

.PREV DISCUSSION... /ISSUED 556 AM CST Sat Dec 3 2016/

AVIATION... /12Z TAFS/
Convective focus along I-35 should gradually lift NE this morning with
some occasional thunder to impact SAT/SSF/AUS terminals through
15z. Lighter overrunning rains should continue to produce
intermittent variations of predominant IFR conditions for the rest
of the TAF periods with some heavier showers possibly bringing
additional brief LIFR cigs and vsbys. Some late afternoon
improvements to MVFR cigs are possible, but will not show this at
SAT/SSF given the amount of rain and air saturation in that area.

PREV DISCUSSION... /ISSUED 330 AM CST Sat Dec 3 2016/

SHORT TERM (Today through Sunday)...
00z upper air analysis showed the large slow moving upper level
low just south of Arizona with 45 to 55 knots of southwest flow
ahead of the trough over Texas. With northerly flow and cold air
at the surface there is strong isentropic upslope on the 295K-310K
theta-e levels. The effects of this strong and deep lift can be
seen on radar at the present time with widespread rain across much
of the CWA. SPC mesoanalysis shows about 750 J/kg of MUCAPE across
the southern half of the area. This instability is enough for
continued chances of embedded thunderstorms within the activity
overnight and into the morning. Could even see some small hail
out of the stronger updrafts given the colder thermal profile and
the moderate levels of instability.

Isentropic ascent will remain strong on the 295/300k planes but
will be weaker above that level later today. With lift remaining
should continue to see a high coverage of activity this afternoon,
but with the lift being more shallow, intensity of the rainfall
could slacken a bit. High temperatures today will be in the 50s
for most locations and some places, especially in the Hill
Country, could struggle to get out of the 40s.

By tonight, the slow-moving upper low will be pushing southeast
and be over northern Mexico. Another impulse of energy ahead of
the upper low should increase the isentropic ascent once again
with northerly flow continuing at the surface. As the disturbance
arrives, rainfall activity should begin to increase across the
western counties and translate to the east throughout the night
bringing additional widespread rain to the area. There will be
little diurnal cooling with lows Sunday in the middle 40s to the
lower 50s.

The upper low is not expected to move much as we get into the day
on Sunday and will remain over northern Mexico. Scattered to
numerous showers and isolated thunderstorms will continue across
the area. By late Sunday afternoon, the bulk of the rainfall
should be across the western counties as the large scale dynamical
forcing associated with the slow-moving trough arrives to the
region. High temperatures on Sunday will be in the 50s once again.

LONG TERM (Sunday Night through Friday)...
The upper level low will finally begin to move east at the start
of the long-term forecast. As it does so, another large batch of
rainfall will move across the region from west to east Sunday
night and into Monday morning. The large scale forcing will keep
categorical PoPs in the forecast for Sunday night and will
continue likely PoPs for the eastern counties for Monday morning.
Rainfall should end by late Monday afternoon as the upper low
exits the region and subsidence commences on the backside of
the system. Storm total rainfall amounts of 1-3" for the west and
2-5" for the eastern counties still looks reasonable.

Will see a bit of a break on Tuesday in between systems with high
temperatures topping out in the upper 60s to lower 70s. The next
major system will be taking shape across the mountainous west
with very cold arctic air moving into western Canada and the
northwestern CONUS. As the trough moves east it will open up the
gates for this cold air to surge south and into the CWA Wednesday
afternoon. There will be a slight chance of a shower across the
eastern counties with this front. The bigger story will be the
cold air as this front will be by far the strongest of the season
Lows behind the front Thursday morning will be near freezing for
the northern CWA with breezy northerly winds. Highs Thursday will
likely remain in the 40s and with calmer winds Friday morning,
most locations throughout the CWA could see freezing temperatures
if this solution pans out.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              53  48  55  47  59 / 100  80  80  80  60
Austin Bergstrom Intl Airport  51  48  54  48  59 / 100  90  80  80  60
New Braunfels Muni Airport     53  48  54  48  61 / 100  80  80  80  50
Burnet Muni Airport            50  45  51  44  55 / 100  80  70  80  60
Del Rio Intl Airport           57  50  55  47  63 /  70  80  70  80  20
Georgetown Muni Airport        50  47  52  47  56 / 100  80  80  80  60
Hondo Muni Airport             57  50  57  47  64 /  80  80  80  80  30
San Marcos Muni Airport        52  48  54  48  60 / 100  80  80  80  50
La Grange - Fayette Regional   55  50  55  49  60 / 100  90  80  80  60
San Antonio Intl Airport       55  50  55  49  62 / 100  80  80  80  40
Stinson Muni Airport           55  51  56  50  63 / 100  80  80  80  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...LH
Synoptic/Grids...24
Public Service/Data Collection...33
Hazardous weather outlook, Dec 3, 4:55 AM CST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
455 AM CST SAT DEC 3 2016

TXZ171>173-183>194-202>209-217>225-228-041100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
455 AM CST SAT DEC 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL TEXAS..

.DAY ONE...TODAY AND TONIGHT.

SEVERAL ROUNDS OF RAIN ARE EXPECTED TODAY THROUGH TONIGHT. LOCALLY
HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES COULD LEAD TO MINOR
FLOODING...MAINLY ALONG AND EAST OF I-35.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIDESPREAD RAINFALL WILL CONTINUE SUNDAY THROUGH MIDDAY MONDAY.
STORM TOTAL RAINFALL AMOUNTS ARE EXPECTED TO AVERAGE 1-3 INCHES
WEST OF I-35 AND 2-5 INCHES EAST OF I-35 WITH ISOLATED HIGHER
AMOUNTS. WHILE SOME PERIODS OF HEAVY RAINFALL ARE POSSIBLE...MUCH
OF THE RAINFALL SHOULD BE SPREAD OUT OVER A 4 DAY PERIOD.
THEREFORE WIDESPREAD FLOODING AND FLASH FLOODING CONDITIONS ARE
NOT EXPECTED. HOWEVER...ISOLATED AREAS ALONG AND EAST OF I-35 MAY
SEE MINOR FLOODING IMPACTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 1:48 AM CSTSpecial Weather StatementEWXKarnes42 min
Dec 3, 4:33 AM CSTAreal Flood AdvisoryEWXBandera, Bexar, Comal, Guadalupe, Kendall, Medina and 1 more3 hr
Dec 3, 8:13 AM CSTAreal Flood AdvisoryEWXBexar, Comal, Guadalupe, Medina3 hr
Dec 3, 8:27 AM CSTRiver Flood WarningEWXKarnes, Wilson3 days
Dec 3, 8:27 AM CSTRiver Flood WarningEWXBexar, Wilson60 hr
Dec 3, 11:55 AM CSTRiver Flood WarningEWXGuadalupe22 hr
Dec 3, 11:59 AM CSTRiver Flood WarningEWXBexar16 hr
Dec 3, 1:30 PM CSTRiver Flood WarningEWXKarnes, Wilson4 days
Dec 3, 1:30 PM CSTRiver Flood WarningEWXGoliad, Karnes5 days
Dec 3, 1:30 PM CSTRiver Flood WarningEWXBexar24 hr
Dec 3, 1:34 PM CSTRiver Flood WarningEWXKarnes3 days
Dec 3, 4:36 PM CSTAreal Flood AdvisoryEWXBastrop, Caldwell3 hr

Nearby

Flash Flood Watches in Texas, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.